Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 179, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 28, 2017, 5:47 PM EDT for Davidson County, Randolph County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 5:47 PM EDT (21:47 UTC)
- Expired
- Jul 28, 2017, 6:17 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 153 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145
WUUS52 KRAH 282147
SVRRAH
NCC057-151-282230-
/O.NEW.KRAH.SV.W.0179.170728T2147Z-170728T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
547 PM EDT FRI JUL 28 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southeastern Davidson County in central North Carolina...
Southwestern Randolph County in central North Carolina...
* Until 630 PM EDT
* At 546 PM EDT, a severe thunderstorm was located over Rockwell, or
9 miles southeast of Salisbury, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to roofs, siding, and trees.
* Locations impacted include...
Denton, Newsom, Gordontown, High Rock Lake Marina & Campground,
Martha, High Rock Lake and High Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3578 8005 3551 7989 3551 8018 3554 8020
3555 8021 3558 8021 3563 8026 3564 8029
3567 8031 3568 8033
TIME...MOT...LOC 2146Z 263DEG 26KT 3555 8040
HAIL...<.75IN
WIND...60MPH
$$
WSS1 follow-up statement
217
WWUS52 KRAH 282217
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
617 PM EDT FRI JUL 28 2017
NCC057-151-282226-
/O.CAN.KRAH.SV.W.0179.000000T0000Z-170728T2230Z/
Davidson NC-Randolph NC-
617 PM EDT FRI JUL 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIDSON AND
SOUTHWESTERN RANDOLPH COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3578 8005 3551 7989 3551 8018 3554 8020
3555 8021 3558 8021 3563 8026 3564 8029
3567 8031 3568 8033
TIME...MOT...LOC 2215Z 263DEG 26KT 3558 8013
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:10 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 28, 3:10 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 310 PM EDT Fri Jul 28 2017 .SYNOPSIS... A cold front will approach from the northwest tonight, and cross our region overnight through Saturday morning . Cooler and drier air will filter into the area through the weekend and will linger through the early part of next week. && .NEAR TERM /LATE AFTERNOON THROUGH TONIGHT/... As of 310 PM Friday... Little change required to the near term forecast. Scattered convection gradually developing at mid afternoon with the highest convective coverage expected between 22Z-06Z. Atmosphere has become moderately unstable with sfc based CAPE around 3000 J/kg across the Piedmont and Sandhills, thanks to afternoon temps near 90/lower 90s. Latest meso-analysis suggest SBCAPE may go as high as 4000 by late afternoon across the eastern counties. This buoyant air mass coupled with increasing effective bulk shear of 30- 35kts suggest an increased potential for organized convection late this afternoon-early evening in the form of broken convective segments and attendant locally damaging wind threat. Enhanced low level helicity will be found close to the VA border where an old outflow boundary resides. Any storms with sufficient updrafts that intersect or cross this boundary will begin to rotate and potentially produce a weak tornado threat through the evening hours. Still appears that the greatest convective coverage will occur between 22Z and 04Z, with coverage diminishing west-to-east during the overnight hours. A surface cold front will enter our nw counties well after midnight. Thus, most locations will retain the muggy air mass, yielding minimum temperatures primarily in the low-mid 70s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 310 PM Friday... The sfc cold front will slowly drift sewd Saturday, maintaining a threat for scattered showers and storms across our far eastern-se counties. The bulk of the storms will remain below severe criteria though gusty winds will be common with the storms. The strengthening s/w responsible for our active weather tonight will be in close proximity to our northern counties Saturday, triggering scattered showers and possibly a t-storm or two. Expect the higher concentration of showers in vicinity of the VA border. The s/w will cross our region Saturday night, possibly accompanied by a few showers, primarily northeast and east of Raleigh. A notably drier air mass will gradually overspread central NC late Saturday and Saturday night, leading to less humid conditions. A mixture of sun and clouds and a steady ne flow will result in cooler max temps Saturday. The clouds are expected to be more extensive north-northeast compared to the southwest. High temperatures upper 70s-lower 80s north to mid-upper 80s south. Min temps Saturday night low-mid 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 1245 PM Friday... Bit of a change in the way ECMWF handles the east coast trof later this weekend. Latest shows much more progressive movement, with the trof lifting out quickly early Sunday, in contrast the GFS's slow rotation across the area through Sunday night. Not a huge problem, mainly would affect the sky coverage, with the ECMWF clearing us quickly while the GFS's later solution would produce some isolated lingering showers in the northeast early Sunday. After this trof exits, a pleasantly dry and cooler airmass will be in place, with very gradual warming through the midweek. Seasonal conditions return Thu and Fri as weak return flow nudges humidity and warmer temperatures up the coast. Highs will start off Sunday from the upper 70s across the north to lower 80s in the south. These highs will warm to the mid 80s on Tuesday, then to around 90 Thursday and Friday. Morning mins will be pleasant...in the low to mid 60s through midweek, warming to around 70 by Friday morning. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 120 PM Friday... Scattered convection and associated MVFR parameters will occur in the vicinity of most TAF sites across central NC late this afternoon through tonight. At this time, the convection will likely be more concentrated in vicinity of the Triad terminals as well as KRDU between 21Z through 03Z, and in proximity of KRWI and KFAY between 23Z and 05Z. The stronger storms will produce small hail and wind gusts up to 40 mph. A sfc cold front will slowly drift sewd across central NC overnight into Saturday morning. The frontal passage will be noted by the sfc winds veering to a nwly direction. Expect scattered showers and a few t-storms to occur ahead of the front overnight into early Saturday. An upper level s/w will cross overhead late Saturday into Saturday night. This feature may trigger scattered showers in vicinity of KRDU, KRWI, and KFAY Saturday afternoon through Saturday evening, as well as periods of MVFR ceilings. Surface winds Saturday will be breezy with gusts close to 20 mph from the north northeast. The gusts will be most common in vicinity of KFAY and KRWI. Once this feature exits our region Saturday night a drier more stable air mass will overspread the region, leading to an extended period of VFR parameters. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...WSS SHORT TERM...WSS LONG TERM...mlm AVIATION...WSS
Hazardous weather outlook, Jul 28, 2:07 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 207 PM EDT Fri Jul 28 2017 NCZ021>024-038>040-042-073>078-083>086-088-089-290930- Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-Johnston- Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland- Hoke-Cumberland-Sampson- 207 PM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. An unseasonably strong cold front will move into the region tonight through early Saturday. Scattered thunderstorms are expected to develop ahead of the front, some of which may be severe. The primary severe weather threat will be damaging wind gusts. The severe weather threat appears greatest between 5 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-025>028-041-043-290930- Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Wake-Wilson- 207 PM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. An unseasonably strong cold front will move into the region tonight through early Saturday. Scattered thunderstorms will develop ahead of the front. A few of the storms could become severe, with damaging wind gusts the primary threat. An isolated weak tornado cannot be ruled out. The severe weather threat appears to be best between 5 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 3:01 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
301 PM EDT FRI JUL 28 2017
NCZ011-281945-
Halifax NC-
301 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HALIFAX COUNTY
UNTIL 345 PM EDT...
At 258 PM EDT, Doppler radar was tracking a strong thunderstorm
about 5 miles southeast of Halifax, near Rich Square, moving east at
20 mph.
Wind gusts up to 40 mph and frequent lightning will be possible with
this storm. People outdoors along the Roanoke river should be alert
for this storm and seek shelter indoors until it has passed.
Locations impacted include...
Halifax and Tillery.
LAT...LON 3623 7738 3620 7753 3634 7762 3635 7758
3634 7759 3630 7755 3631 7750 3632 7747
3632 7744 3629 7741 3626 7741 3625 7738
TIME...MOT...LOC 1858Z 253DEG 18KT 3634 7733
13Special weather statement, Jul 28, 3:52 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
352 PM EDT FRI JUL 28 2017
NCZ010-011-026-282045-
Franklin NC-Warren NC-Halifax NC-
352 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN...WEST
CENTRAL HALIFAX AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 445 PM
EDT...
At 352 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Warrenton, moving east at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Centerville, Glenview, Arcola, Medoc Mountain State Park and Airlie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3638 7785 3628 7781 3616 7781 3616 7792
3619 7792 3618 7793 3619 7794 3618 7795
3619 7797 3618 7797 3618 7798 3620 7800
3617 7803 3617 7815 3621 7819 3630 7819
TIME...MOT...LOC 1952Z 258DEG 12KT 3623 7808
26Special weather statement, Jul 28, 3:54 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
354 PM EDT FRI JUL 28 2017
NCZ026-282100-
Franklin NC-
354 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY UNTIL
500 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bunn, or 7 miles southwest of Louisburg, moving
east at 10 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Louisburg and Bunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3613 7817 3604 7812 3600 7814 3596 7817
3592 7819 3593 7835 3593 7838 3599 7844
3607 7843
TIME...MOT...LOC 1954Z 261DEG 10KT 3601 7837
26Special weather statement, Jul 28, 4:16 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
416 PM EDT FRI JUL 28 2017
NCZ011-282115-
Halifax NC-
416 PM EDT FRI JUL 28 2017
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HALIFAX
COUNTY UNTIL 515 PM EDT...
At 414 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Halifax to 8 miles
south of Garysburg. Movement was east at 15 mph.
Wind gusts up to 50 mph, and heavy rain and minor flooding, will be
possible with these storms.
Locations impacted include...
Halifax and Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3621 7751 3627 7778 3635 7769 3640 7755
3637 7755 3635 7758 3634 7759 3630 7755
3631 7750 3632 7747 3632 7744 3629 7741
3626 7741 3625 7738
TIME...MOT...LOC 2014Z 269DEG 12KT 3629 7765 3633 7751
26Special weather statement, Jul 28, 5:19 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
519 PM EDT FRI JUL 28 2017
NCZ021-038-039-282200-
Forsyth NC-Randolph NC-Davidson NC-
519 PM EDT FRI JUL 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON AND
NORTHWESTERN RANDOLPH COUNTIES UNTIL 600 PM EDT...
At 517 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Lone Hickory to near
Cleveland to near Enochville. Movement was east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Deadly cloud to ground lightning will also be possible with these
storms. A severe thunderstorm warning may be needed shortly.
Locations impacted include...
High Rock Lake, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, Linwood, Lewisville and Trinity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near High Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3614 8044 3622 8044 3626 8030 3626 8013
3603 8004 3592 8005 3592 8000 3588 7998
3552 8008 3551 8018 3568 8033 3572 8033
3574 8046 3579 8048 3584 8048 3585 8039
3588 8042 3589 8037 3593 8037 3609 8052
TIME...MOT...LOC 2117Z 258DEG 25KT 3605 8079 3578 8067 3555 8073
WSSSpecial weather statement, Jul 28, 5:25 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
525 PM EDT FRI JUL 28 2017
NCZ041-282230-
Wake NC-
525 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE COUNTY UNTIL 630 PM
EDT...
At 524 PM EDT, Doppler radar was tracking a rapidly developing
strong thunderstorm over Cary, moving northeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Rdu International, Apex,
Morrisville, Knightdale, Rolesville and William B Umstead State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3604 7860 3596 7847 3579 7842 3568 7875
3571 7886 3581 7889 3592 7878 3592 7876
3594 7873 3598 7871 3606 7863
TIME...MOT...LOC 2124Z 233DEG 11KT 3575 7881
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:34 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Franklin, Orange | 56 min |
| Jul 28, 1:47 PM EDT | Special Weather Statement | RAH | Wake | 43 min |
| Jul 28, 3:01 PM EDT | Special Weather Statement | RAH | Halifax | 44 min |
| Jul 28, 3:52 PM EDT | Special Weather Statement | RAH | Warren | 53 min |
| Jul 28, 3:54 PM EDT | Special Weather Statement | RAH | Franklin | 66 min |
| Jul 28, 4:16 PM EDT | Special Weather Statement | RAH | Halifax | 59 min |
| Jul 28, 4:20 PM EDT | Areal Flood Advisory | RAH | Halifax | 115 min |
| Jul 28, 5:19 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 41 min |
| Jul 28, 5:25 PM EDT | Special Weather Statement | RAH | Wake | 65 min |
| Jul 28, 5:26 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Stanly | 53 min |
| Jul 28, 6:07 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 53 min |
| Jul 28, 6:08 PM EDT | Special Weather Statement | RAH | Franklin | 67 min |
| Jul 28, 6:21 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 44 min |
| Jul 28, 6:59 PM EDT | Special Weather Statement | RAH | Franklin, Vance, Warren | 61 min |
| Jul 28, 7:07 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Jul 28, 7:36 PM EDT | Special Weather Statement | RAH | Halifax | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.